Connecticut, 2009

Hail and Damaging Wind in Connecticut, July 26, 2009

July 26, 2009 · NWS BOX · 2 events in 2 counties and zones

An approaching cold front, tropical moisture, and diurnal heating produced showers and thunderstorms across portions of Southern New England, some of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An approaching cold front, tropical moisture, and diurnal heating produced showers and thunderstorms across portions of Southern New England, some of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 26, 5:22 PM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 26, 5:22 PM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
622 PM EDT SUN JUL 26 2009

.SYNOPSIS...
LOW PRESSURE IN SOUTHEAST CANADA AND HIGH PRESSURE OVER THE WESTERN
ATLANTIC WILL CONTINUE TO CIRCULATE A WARM AND HUMID AIRMASS INTO
SOUTHERN NEW ENGLAND FOR THE UPCOMING WEEK AND PROBABLY INTO NEXT
WEEKEND. WHILE THERE WILL BE MANY PERIODS OF DRY WEATHER SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...ESPECIALLY TONIGHT AND
MONDAY...THEN AGAIN WEDNESDAY NIGHT INTO THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A FEW ISOLATED SEVERE THUNDERSTORMS HAVE AFFECTED THE REGION LATE
THIS AFTERNOON/EARLY EVENING.  THERE APPEARS TO HAVE BEEN A
MICROBURST IN ANDOVER MA WITH A CELL THAT MOVED THROUGH THAT REGION EARLIER.

WE ARE IN A LITTLE BIT OF A LULL WITH JUST A FEW ISOLATED STORMS NO
RADAR.  HOWEVER...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS OVER
THE NEW YORK CITY METROPOLITAN AREA SHOULD MOVE NORTHEASTWARD AND
ENTER OUR CONNECTICUT ZONES AFTER 7 PM.  0 TO 6 KM SHEAR VALUES
REMAIN IN THE 40 KNOT RANGE WITH MLCAPE VALUES OF 1000 J/KG.
THEREFORE...THESE STORMS SHOULD BE ABLE TO MAINTAIN THEMSELVES AND
BRING A RISK FOR MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS.  THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORM WILL BE WET
MICROBURSTS...BUT LARGE HAIL WILL BE POSSIBLE WITH ANY STORM THAT
ROTATES.  0 TO 1 KM HELICITY REMAINS AROUND 100 M/S SO THERE REMAINS
A LOW PROBABILITY OF AN ISOLATED WEAK TORNADO.  A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR MOST OF OUR
REGION...EXCEPT FOR THE CAPE/ISLANDS.

IN ADDITION...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE ALSO
EXPECTED TO MOVE INTO THE REGION DURING THE OVERNIGHT HOURS FROM THE
MID ATLANTIC STATES.  IN FACT...BOTH THE GFS/NAM SHOW 0 TO 6 KM
SHEAR VALUES INCREASING TO BETWEEN 40 AND 50 KNOTS LATER THIS
EVENING AND OVERNIGHT HOURS.  SURFACE DEWPOINTS NEAR 70 SHOULD
RESULT IN SURFACE CAPE VALUES REMAINING IN THE 500 TO 1000 J/KG
RANGE.  THEREFORE...THE POTENTIAL FOR A FEW ADDITIONAL SEVERE
THUNDERSTORMS WILL REMAIN POSSIBLE DURING THE OVERNIGHT HOURS.
FINALLY...PWAT VALUES APPROACHING 2 INCHES WILL BRING HEAVY RAIN
WITH THE STORMS AS WELL AS THE RISK FOR LOCALIZED FLOODING.  WE HAVE
EXPANDED THE FLOOD WATCH INTO SOUTHERN NH.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
MONDAY...
THE SHOWERS AND THUNDERSTORMS SHOULD EXIT THE REGION SOMETIME DURING
THE EARLY TO MID MORNING HOURS.  WE MAY HAVE A FEW HOURS OF DRY
WEATHER DURING THE MORNING AND POSSIBLY SOME DECENT SUNSHINE.
HOWEVER...ANOTHER SHORTWAVE IN SOUTHWEST FLOW ALOFT WILL LIKELY
TRIGGER ANOTHER ROUND SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING.  0 TO 6 KM SHEAR VALUES OF 35 TO 40 KNOTS AND
DECENT INSTABILITY WILL BRING THE POTENTIAL FOR SCATTERED SEVERE
THUNDERSTORMS.

MONDAY NIGHT...
THE FOCUS FOR SHOWERS/THUNDERSTORMS DURING THE EVENING SHOULD
GRADUALLY PUSH INTO OUR SOUTHERN ZONES.  THE BULK OF THE ACTION
SHOULD BE OVER BY LATE EVENING. AREAS OF FOG...PERHAPS LOCALLY DENSE
WILL AFFECT THE REGION WITH LOTS OF LOW LEVEL MOISTURE IN THE REGION.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
TUESDAY AND WEDNESDAY...
UPPER AIR PATTERN REMAINS UNCHANGED WITH VORTEX SOUTH OF HUDSON BAY
YIELDING BROAD CYCLONIC FLOW ACROSS THE NORTHEAST. HOWEVER THERE IS
SOME SHORT WAVE RIDGING /ALBEIT WEAK/ THAT DEVELOPS OVER SOUTHERN
NEW ENGLAND BEHIND DEPARTING SHORT WAVE MON AND NEXT SHORT WAVE TROF
PROGGED TO ARRIVE HERE LATE WED OR WED NIGHT. THEREFORE SHOULD BE
SUFFICIENT SUBSIDENCE AND DEEP LAYER DRY AIR /AT LEAST IN THE MID
AND UPPER LEVELS/ FOR MAINLY DRY WEATHER WITH ANY SHOWER/TSTM
DEVELOPMENT TO BE ISOLATED OR WIDELY SCATTERED. THE EXCEPTION WILL
BE EARLY TUE AS SURFACE TROF MAY BE SLOW TO DEPART SOUTHEAST MA.
THEREFORE THE RISK OF SHOWERS/TSTMS MAY LINGER ACROSS THIS AREA INTO
TUE MORNING. HOWEVER A DRYING TREND IS EXPECTED AS THE DAY
PROGRESSES.

A GREATER CHANCE OF SHOWERS AND TSTMS WILL BE WED NIGHT AHEAD OF AN
APPROACHING SHORT WAVE AND ATTENDING FRONTAL BOUNDARY FROM THE WEST.

IT WILL REMAIN WARM AND MUGGY TUE AND WED WITH DEW PTS 65 TO 70 TUE
AND POSSIBLY LOW TO MID 70S WED. NAM AND GFS BOTH OFF 850 MB TEMPS
OF AROUND +15C/+16C. THIS COMBINED WITH SSW SURFACE WINDS AND GOOD
BOUNDARY LAYER MIXING WILL SUPPORT DAYTIME HIGHS WELL INTO THE 80S.
COOLER TEMPS EXPECTED ALONG THE SOUTH COAST OF MA AND RI GIVEN SSW
SURFACE WINDS. THERE IS A LOW PROBABILITY THAT A FEW LOCATIONS MAY
HIT 90 DEG WED AS 850 TEMPS PUSH +16C/+17C. HIGH DEW PTS WILL ALSO
KEEP OVERNIGHT MINS IN THE UPPER 60S TO LOW 70S.  BOTTOM LINE...VERY
SUMMER LIKE.

THURSDAY THROUGH SUNDAY...
BROAD MID LEVEL TROF REMAINS OVER THE GREAT LAKES INTO NEW ENGLAND
THIS PERIOD...AS ANOMALOUS RIDGE BUILDS NORTHWARD INTO WESTERN
CANADA /+PNA/. DIFFICULT TO TIME THE EMBEDDED SHORT WAVES/JET
STREAKS WITHIN THIS BROAD FLOW...BUT IN THE MEDIUM RANGE THERE IS
ABOVE AVERAGE AGREEMENT AMONG 12Z ECMWF/GFS AND GGEM OF A MODEST
SHORT WAVE AND ATTENDING COLD FRONT TO MOVE ACROSS THE REGION WED
NIGHT INTO THU. THEREFORE HIGHEST POPS WILL PLACED IN THIS TIME
PERIOD. THEREAFTER /FRI THRU SUN/ EXPECT MAINLY DRY WEATHER WITH A
SLIGHT CHANCE TO CHANCE OF A SHOWER OR TSTM AT ANY TIME WITH
PROBABLY THE HIGHEST CHANCE DURING THE AFTN AND EARLY EVENING.

AS FOR TEMPS...HIGHS IN THE 80S SHOULD CONTINUE WITH 850 TEMPS
AROUND +15C. HUMID CONDITIONS WILL CONTINUE AS WELL WITH DEW PTS IN
THE 60S...ALSO YIELDING WARM NIGHTS.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
SUFFICIENT MOISTURE AND INSTABILITY CONVERGING ALONG A NASHUA-
WORCESTER-HARTFORD LINE FOR CONVECTION TO FIRE. TAFS NOWCAST ONE TSTM
MOVING THROUGH WORCESTER THIS EVENING...THE OTHER CURRENT COMPLEX
SHOULD PASS SOUTH OF MANCHESTER NH BUT MAY AFFECT THE NORTHERN
APPROACHES TO BOSTON AS THEY CROSS THE MERRIMACK VALLEY. THESE
CONDITIONS ARE EXPECTED TO LINGER THROUGH MUCH OF THE NIGHT...SO TAFS
CONTINUE TO FORECAST VCSH AND POTENTIAL FOR THUNDER THROUGH 06Z-10Z.

ANOTHER CONCERN IS LOW CIGS IN STRATUS AND FOG SOUTH AND EAST OF A
MARSHFIELD-PROVIDENCE-GROTON LINE. THIS WILL CONTINUE TO AFFECT THE
SOUTH COAST AND ISLANDS THIS EVENING...BUT PVD IS ON THE EDGE AND MAY
BREAK TO VFR BY 6 PM. THE BACK EDGE OF THE CLOUDS HAS SLOWED...AND
OUR ENDING OF THE LOW CIGS AT FMH AND HYA MAY BE OPTIMISTIC.

FOG AND LOW CLOUDS WILL REFORM OVERNIGHT BOS-PVD SOUTHEAST. THIS WILL
MEAN IFR CIGS WITH IFR VSBYS POSSIBLE IN FOG ON THE CAPE AND ISLANDS.

THE FOG/STRATUS SHOULD THIN MONDAY MORNING. AFTER A BREAK...EXPECT
MORE SHOWERS/TSTMS TO FIRE DURING THE AFTERNOON. THIS WILL MEAN AN
IMPROVEMENT TO VFR DURING THE MORNING...THEN POTENTIAL FOR MVFR/IFR
IN AFTERNOON SHOWERS/TSTMS.

OUTLOOK /TUESDAY NIGHT THROUGH THURSDAY/...

VFR CONDITIONS EXPECTED DURING THE DAYTIME HOURS WHILE PATCHY FOG
AND LOW CLOUDS WILL BRING CONDITIONS DOWN TO MVFR/IFR DURING THE
OVERNIGHT HOURS INTO EARLY MORNING EACH DAY.  MVFR/IFR MAY BECOME
MORE WIDESPREAD WED NIGHT INTO THU AS SHOWERS AND TSTMS ACCOMPANY
THE PASSAGE OF A COLD FRONT. IMPROVING CONDITIONS LATER THU INTO
FRI.

&&

.MARINE...
SCA ADVISORIES POSTED FOR OUR SOUTHERN OUTER-WATERS TONIGHT THROUGH
MONDAY NIGHT.  WNA MODEL IS OVERDONE WITH ITS WAVE HEIGHT
FORECASTS...BUT DO EXPECT 4 TO 6 FOOT SEAS TO DEVELOP WITH
PERSISTENT SOUTHWEST FLOW LATER TONIGHT AND CONTINUE THROUGH MONDAY
NIGHT.  WE ALSO MAY NEED NEAR SHORE SCA HEADLINES MONDAY AFTERNOON AS
GOOD MIXING OVER LAND MAY SUPPORT 25 KNOT WIND GUSTS.

THE OTHER CONCERNS WILL BE FOR AREAS OF FOG...WHICH WILL BE LOCALLY
DENSE ESPECIALLY DURING THE OVERNIGHT AND EARLY MORNING HOURS.
CONVECTION WILL ALSO AFFECT PORTIONS OF THE WATERS TONIGHT AS WELL
AS MONDAY AFTERNOON AND EVENING.

OUTLOOK /TUESDAY THROUGH FRIDAY/...

TRANQUIL WEATHER TUE AND WED WITH POSSIBLY SOME LEFTOVER SHOWERS
SOUTH COAST TUE. POOR VSBY AT NIGHT AND EARLY MORNING IN PATCHY
DENSE FOG. SHOWERS AND TSTMS MAY BECOME WIDESPREAD WED NIGHT AND THU
AS COLD FRONT APPROACHES THE REGION. IMPROVING WEATHER LATER THU
INTO FRI.

&&

.HYDROLOGY...
WITH 70+ DEWPOINTS IN PLACE AND PWAT VALUES APPROACHING 2 INCHES A
FLASH FLOOD WATCH IS IN EFFECT MAINLY ALONG AND NORTHWEST OF A
BOSTON TO PROVIDENCE LINE.  SOME STORMS WILL BE CAPABLE OF DROPPING
1 TO 2 INCHES OF RAIN IN A VERY SHORT TIME.  CONCERN IS HEIGHTENED
AS A RESULT OF THE SATURATED GROUND FROM THE RECENT HEAVY RAINS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR MAZ002>016-026.
NH...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR NHZ011-012-015.
RI...FLASH FLOOD WATCH UNTIL 6 AM EDT MONDAY FOR RIZ001>004-006.
MARINE...SMALL CRAFT ADVISORY UNTIL 7 AM EDT TUESDAY FOR ANZ254>256.

&&

SYNOPSIS...NOCERA
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...NOCERA
AVIATION...NOCERA/FRANK
MARINE...NOCERA/FRANK
HYDROLOGY...FRANK
Hazardous weather outlook, Jul 26, 3:36 PM EST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EDT SUN JUL 26 2009

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-006-272045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-WASHINGTON RI-
436 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED MONDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE. THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORM WILL BE THE POTENTIAL FOR
DAMAGING STRAIGHT LINE WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A
POSSIBILITY. IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS
POSSIBLE WITH ANY THUNDERSTORM.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REGION WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ017>021-RIZ005-007-008-272045-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BRISTOL RI-NEWPORT RI-
BLOCK ISLAND RI-
436 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED MONDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE. THE
MAIN THREAT WITH ANY SEVERE THUNDERSTORM WILL BE THE POTENTIAL FOR
DAMAGING STRAIGHT LINE WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A
POSSIBILITY. IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS
POSSIBLE WITH ANY THUNDERSTORM.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REGION WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022>024-272045-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
436 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT PORTIONS OF THE
REGION THIS EVENING AND OVERNIGHT.  SOME OF THE STORMS THAT DEVELOP
MAY BECOME STRONG. THE MAIN THREAT WILL BE THE POTENTIAL FOR
GUSTY WINDS AND SMALL HAIL. IN ADDITION...HEAVY RAINFALL AND
LOCALIZED FLOODING IS POSSIBLE WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED MONDAY
AFTERNOON AND EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH
THE MAIN THREAT WITH ANY SEVERE THUNDERSTORM WILL BE THE POTENTIAL
FOR DAMAGING STRAIGHT LINE WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A
POSSIBILITY. IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING IS
POSSIBLE WITH ANY THUNDERSTORM.

SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REGION WEDNESDAY
NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>234-254>256-272045-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
436 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE. PATCHY DENSE FOG IS POSSIBLE
AT TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...WEDNESDAY NIGHT AND
THURSDAY. PATCHY DENSE FOG IS ALSO POSSIBLE AT TIMES EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-235>237-250-251-272045-
BOSTON HARBOR-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
436 PM EDT SUN JUL 26 2009

...SEVERE THUNDERSTORM WATCH 626 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. PATCHY DENSE FOG IS
POSSIBLE AT TIMES TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY...WEDNESDAY NIGHT AND
THURSDAY. PATCHY DENSE FOG IS ALSO POSSIBLE AT TIMES EACH NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 4:51 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
551 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     ELLINGTON               41.90N 72.47W
07/26/2009                   TOLLAND            CT   AMATEUR RADIO

            POWER LINES DOWN

0454 PM     TSTM WND DMG     WESTFORD                42.58N 71.43W
07/26/2009                   MIDDLESEX          MA   AMATEUR RADIO

            4 INCH BRANCHES DOWN ON MAIN STREET. OTHER SMALLER
            BRANCHES ARE ALSO DOWN.

0525 PM     TSTM WND DMG     LAWRENCE                42.70N 71.16W
07/26/2009                   ESSEX              MA   AMATEUR RADIO

            LARGE LIMB AND WIRES DOWN ON EASTON ST.

&&

FNOCERA
Local storm report, Jul 26, 5:06 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
606 PM EDT SUN JUL 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     ELLINGTON               41.90N 72.47W
07/26/2009                   TOLLAND            CT   AMATEUR RADIO

            POWER LINES DOWN

0454 PM     TSTM WND DMG     WESTFORD                42.58N 71.43W
07/26/2009                   MIDDLESEX          MA   AMATEUR RADIO

            4 INCH BRANCHES DOWN ON MAIN STREET. OTHER SMALLER
            BRANCHES ARE ALSO DOWN.

0518 PM     TSTM WND DMG     CHELMSFORD              42.60N 71.37W
07/26/2009                   MIDDLESEX          MA   AMATEUR RADIO

            3 TREES DOWN ON GRANDVIEW AND LOCK RDS.

0525 PM     TSTM WND DMG     LAWRENCE                42.70N 71.16W
07/26/2009                   ESSEX              MA   AMATEUR RADIO

            LARGE LIMB AND WIRES DOWN ON EASTON ST.

0525 PM     TSTM WND DMG     ANDOVER                 42.66N 71.14W
07/26/2009                   ESSEX              MA   EMERGENCY MNGR

            MANY LARGE TREES DOWN ON NORTH ST AND QUARTER SIZE HAIL.

&&

FNOCERA
Special weather statement, Jul 26, 5:27 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
627 PM EDT SUN JUL 26 2009

CTZ002-003-MAZ011-262300-
EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT-
627 PM EDT SUN JUL 26 2009

AT 623 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER ENFIELD...OR ABOUT 6 MILES EAST OF WINDSOR LOCKS...MOVING
NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... SOMERS...HAMPDEN...MONSON...
  PALMER AND WALES

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

WTB
Special weather statement, Jul 26, 6:15 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
715 PM EDT SUN JUL 26 2009

MAZ004-010>012-270000-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER
MA-SOUTHERN WORCESTER MA-
715 PM EDT SUN JUL 26 2009

AT 713 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH NEAR MONSON...OR ABOUT 14 MILES EAST OF SPRINGFIELD...MOVING
NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... BRIMFIELD...WARREN...WEST
  BROOKFIELD...BROOKFIELD...EAST BROOKFIELD...NORTH BROOKFIELD AND
  NEW BRAINTREE

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

WTB
Special weather statement, Jul 26, 6:40 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
740 PM EDT SUN JUL 26 2009

CTZ002-270045-
HARTFORD CT-
740 PM EDT SUN JUL 26 2009

AT 736 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 8 MILES WEST OF BURLINGTON...OR ABOUT 6 MILES SOUTH OF
TORRINGTON...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... BURLINGTON...CANTON...AVON...
  SIMSBURY...BLOOMFIELD...GRANBY...EAST GRANBY...WINDSOR...SOUTH
  WINDSOR...WINDSOR LOCKS...EAST WINDSOR AND SUFFIELD

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

WTB
Special weather statement, Jul 26, 6:55 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
755 PM EDT SUN JUL 26 2009

MAZ003-010-011-270045-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
755 PM EDT SUN JUL 26 2009

AT 754 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER CHICOPEE...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED INCLUDE... SOUTH HADLEY...GRANBY...
  BELCHERTOWN...PELHAM AND SHUTESBURY

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN
MAY CAUSE MINOR STREET FLOODING AS WELL AS PONDING OF WATER IN POOR
DRAINAGE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND
SOUTHERN NEW HAMPSHIRE AND CENTRAL RHODE ISLAND.

WTB

The radar

The Brookhaven radar (KOKX), 106 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hartford

When
July 26, 7:14 PM EST
Where
Hartford County, Canton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.820, -72.900

Thunderstorm Wind, Tolland

When
July 26, 11:02 PM EST
Where
Tolland County, 0.75 mi NE of Coventry
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.788, -72.290

Trees along the southbound lane of Route 32 near the intersection with Route 275 were downed by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187921, 188295.